Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Phoenix, AZ

August 9, 2005Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 1:59 PM MST for Yuma County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 1:59 PM MST (20:59 UTC)
Expired
Aug 9, 2005, 3:00 PM MST
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 38 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 092103
FFWPSR
AZC027-092300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST YUMA COUNTY IN SOUTHWEST ARIZONA
  THIS INCLUDES THE CITY OF YUMA FOOTHILLS

* UNTIL 400 PM MST

* AT 152 PM MST...TRAINED WEATHER SPOTTERS REPORTED NEAR LIGURTA 
WASH AND WELLTON A THUNDERSTORM WITH VERY HEAVY RAINFALL OCCURRING 
ALONG AND NORTH OF INTERSTATE 8...FROM YUMA FOOTHILLS TO WELLTON. 
WASHES ARE FLOWING FREELY WITH RAPID RUNOFF. FLOODING OF 
WASHES...ROADWAYS AND LOW LYING AREAS AREA LIKELY...AS THE 
THUNDERSTORMS ARE NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
YUMA...DOME...ROLL...TACNA.


LAT...LON 3253 11467 3241 11376 3290 11390 3294 11449

$$

RUNYAN
1 follow-up statement
000 
WGUS75 KPSR 092200
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM MST TUE AUG 9 2005

AZC027-092300-
YUMA AZ-
253 PM MST TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM MST FOR CENTRAL YUMA
COUNTY...

AT 152 PM MST...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH 
VERY HEAVY RAINFALL NEAR LIGURTA WASH AND WELLTON. WASHES FROM THE 
YUMA FOOTHILLS TO WELLTON WERE FLOWING FREELY WITH RAPID RUNOFF. AT 
245 PM THUNDERSTORMS WITH HEAVY RAIN CONTINUED IN THE WARNING 
AREA...AND WERE DEVELOPING SLOWLY TO THE SOUTH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TYSON...BLAISDELL...KINTER...TACNA...DOME AND ROLL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3254 11466 3281 11453 3285 11447 3293 11448
      3294 11447 3294 11440 3293 11439 3290 11390
      3241 11376

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:06 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 10:06 AM MST, 3 hours 53 minutes before
AZZ020>028-CAZ030>033-100000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1006 AM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST MONSOONAL AIRMASS WILL CONTINUE TO COVER SOUTHEAST
CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA THIS WEEK AND
WEEKEND. AS A RESULT...THE CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THUNDERSTORM COVERAGE
AND INTENSITY VARYING FROM DAY TO DAY.

&&

.DISCUSSION...
VERY MOIST MONSOONAL AIRMASS REMAINS ENTRENCHED OVER THE REGION THIS
MORNING AS DEPICTED IN LATEST 12Z RAOB PLOTS AND SURFACE DATA.
CLOSEST TO HOME...MORNING SOUNDING AT KPSR INDICATED 850MB (700MB)
DEWPOINTS OF 17C (6C) RESULTING IN A ROBUST TOTAL PW VALUE OF 2.12
INCHES...A SLIGHT INCREASE OVER YESTERDAY.  SURFACE DEWPOINTS AROUND
THE CWA WHERE ALL IN THE 60S TO LOW 70S...PRODUCING A TROPICAL FEEL
TO THE AIRMASS. A COUPLE AREAS OF CONVECTIVE ACTIVITY WERE STILL
ONGOING...A DYING MCS OVER NORTHERN MEXICO...AND A BACKBUILDING MCS
OVER SOUTHERN NEVADA. A FEW PRECIP ECHOES WERE NOTED OVER THE
CWA...MAINLY ACROSS WRN MARICOPA COUNTY AND PORTIONS OF YUMA AND LA
PAZ COUNTIES.  CURRENT FORECAST HAS SLIGHT CHANCE POPS THIS MORNING
OVER MOST AREAS...AND THIS LOOK GOOD.

MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND CONVECTIVE
POTENTIAL THIS AFTERNOON. UPPER AIR PLOTS SHOW THE 300-250MB
HIGH CENTERED NEAR THE AZ/NM BORDER...WITH THE 500MB HIGH CENTERED A
BIT FURTHER NORTH OVER SOUTHERN CO.  AT 500MB A WEAK INVERTED TROUGH
WAS ALSO NOTED EXTENDED FROM NEAR THE BAJA SPUR NORTHWARD THROUGH NE
AZ. NO CLEAR CUT SIGN THAT A REALLY ACTIVE DAY IS IN STORE...BUT
WEAK DIFFLUENCE ALOFT SHOULD ALLOW FOR SOME RATHER VIGOROUS STORMS
TO DEVELOP. HOWEVER...PESKY DEBRIS CLOUDINESS OVER THE AREA NOT
ALLOWING FULL INSOLATION AT THIS TIME...ALTHOUGH SOME DISSIPATION IN
CLOUDS NOTED AS OF LATE.  IF WE DO GET SUBSTANTIAL SUNSHINE AND
TEMPS ARE ALLOWED TO WARM RAPIDLY...NO DOUBT WE WILL HAVE SOME
DECENT CAPE OVER THE AREA.  MODIFIED KPSR SOUNDING FOR A MAX TEMP OF
92 AND MEAN MIXING RATIO OF 13 G/KG YIELDS A MLCAPE VALUE OF NEARLY
1500 J/KG.  THUS WE SHOULD HAVE NO TROUBLE GETTING STORMS GOING IN
THE HIGHER TERRAIN IF WE HAVE ANY SUN AT ALL. AS HAS BEEN THE CASE
THE PAST SEVERAL DAYS...STEERING FLOW WILL BE WEAK SO ANY STORMS
THAT DO FORM WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. THUS
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH POSSIBLE WET
MICROBURSTS WITH ANY TALL STORMS. TEMPS TODAY LOOK ON TRACK.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE UPPER HIGHS
WOBBLE OVER NM/CO. INTERESTING TO NOTE THAT THE GFS DOES BRING WHAT
APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX THROUGH THE AREA
TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z
ON 11 AUG. AT THIS TIME...WILL NOT BUY INTO THIS SOLUTION AND WILL
KEEP THE STANDARD CHANCE FOR MAINLY AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS GOING.

HAVENT HAD MUCH TIME TO LOOK AT THE EXTENDED...ALTHOUGH A SERIES OF
FAIRLY SIGNIFICANT SHORTWAVES APPEARS TO TRACK THROUGH THE REGION ON
WEDNESDAY THROUGH THE UPCOMING WEEKEND.  MORE ON THIS IN THE
AFTERNOON DISCUSSION.
&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE/SIPPLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 8 hours 14 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 9, 12:23 PM MSTFlash Flood WarningPSRMaricopa67 min
Aug 9, 3:24 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 9, 4:03 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 9, 4:04 PM MSTFlash Flood WarningPSRMaricopa, Pinal26 min
Aug 9, 4:45 PM MSTFlash Flood WarningPSRLa Paz, Maricopa45 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.